Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 26, 2021, 5:54 PM EDT for Bland County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2021, 5:54 PM EDT (21:54 UTC)
- Expired
- Jul 26, 2021, 6:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
County Bland County, VA
The radar
The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102 WWUS81 KRNK 262154 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 554 PM EDT Mon Jul 26 2021 VAZ010-011-013-WVZ042-262245- Giles-Pulaski-Bland-Mercer- 554 PM EDT Mon Jul 26 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PULASKI...SOUTHWESTERN GILES...NORTHEASTERN BLAND AND SOUTHEASTERN MERCER COUNTIES... At 554 PM EDT, a strong thunderstorm was located over Chapel, or 8 miles west of Narrows, moving south at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Oakvale... Glen Lyn... Long Spur... Mechanicsburg... Willowton... Chapel... and White Gate. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3736 8106 3737 8084 3708 8082 3708 8111 TIME...MOT...LOC 2154Z 359DEG 14KT 3729 8096 $$ RAB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 26, 1:58 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 26, 1:58 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 158 PM EDT Mon Jul 26 2021 .SYNOPSIS... Showers and thunderstorms will become more widespread into tonight as a cold front passes through the region. This front will stall over the Southeast on Tuesday, and by Wednesday the entire area will be rain-free. Another frontal passage is likely for the end of the work week. && .NEAR TERM /THROUGH TUESDAY/... As of 158 PM EDT Monday... Numerous showers and thunderstorms expected this afternoon into tonight, some drier air will push in from the north on Tuesday. A cold front will drop south across the region this afternoon into Tuesday. Scattered showers and thunderstorms will develop ahead and along the frontal boundary. The airmass is unstable with CAPEs at 2000 to 4000 j/kg. The deep layer shear is weak around 20 kts. The PWATS have climb to 1.5 to 2 inches. Some of the storms this afternoon will be severe with gusty winds and heavy downpours. Convection will diminish with the loss of solar heating tonight. Areas of fog and low clouds will develop overnight especially where it rains. Isolated to scattered showers will continue Tuesday as the front drops slowly south across southern portions of the forecast area. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 119 PM EDT Monday... Drier and warmer weather is expected for Tuesday night through Thursday, but a cold front should approach on Thursday night. Showers and thunderstorms may depart the North Carolina Piedmont to start Tuesday night, but drier air will arrive from the northwest. A large upper level ridge will sit over the central Plains throughout this week, while upper level troughing will persist across eastern Canada and continue to influence the Mid Atlantic. With a stalled frontal boundary over South Carolina and weak high pressure entering the Appalachian Mountains during Tuesday night into Wednesday, confidence has risen that the weather will turn dry through Thursday. Less cloud cover and downslope flow east of the Blue Ridge could bring highs into the mid 90s for Wednesday and Thursday, and most of the mountains should reach the 80s. Because of the persistent troughing across eastern Canada, another cold front will emerge on Thursday over the Great Lakes and reach West Virginia toward Thursday night. The GFS and the NAM models remain a few hours faster than the Canadian and the ECMWF models with the timing of this approaching cold front. Nevertheless, shower and thunderstorm chances will increase, especially over southeast West Virginia. If the storms can tap into the instability from the heat and increasing lift ahead of the frontal boundary, there could be a risk of strong winds and locally heavy rainfall. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 119 PM EDT Monday... A cold front will cross overhead on Friday before high pressure enters by Saturday, but another cold front may approach late Sunday. With a cold front passing over Virginia on Friday and reaching North Carolina toward Friday night, confidence has risen on the chances of showers and thunderstorms during this time period. Any strong storms may produce strong winds and locally heavy rainfall. The front should eventually reach South Carolina on Saturday before stalling as the boundary becomes more parallel with the upper level flow. Another area of weak high pressure should enter the Mid Atlantic by Saturday, but the persistent troughing over eastern Canada may allow another cold front to venture eastward from the Ohio River Valley by late Sunday to promote more afternoon showers and thunderstorms. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 100 PM EDT Monday... A cold front will drop south across the region this afternoon into Tuesday. Scattered to numerous MVFR convection will develop ahead and along the frontal boundary. KROA,KDAN and KLYH will have the highest chances for TSRA this afternoon and evening as the front sags south. Expecting very heavy rainfall with this activity. Southwest to west winds will prevail through most of the period. Winds will be erratic with thunderstorms. Winds will become light and variable tonight into Tuesday. Patches of low clouds and fog are expected overnight. Morning low clouds and fog will lift by late morning return most areas to VFR conditions Tuesday. Isolated MVFR convection in possible in the south Tuesday. Moderate confidence in ceilings,visibilities and winds during the taf period. Extended Aviation Discussion... The front will stall to our south Tuesday afternoon into Wednesday, but may bring some SHRA/TSRA to mainly DAN. VFR appears more likely toward BLF and LWB, with LYH/ROA/BCB seeing a possibility for scattered showers and storms, but in general will see prevailing VFR. Wednesday looks dry with prevailing VFR everywhere. Another cold front should arrive by late Thursday into Friday with an increased chance for showers and thunderstorms once again. Given northwest flow aloft across the region thanks to a building 599 dm ridge in the central/south central U.S., disturbances may bring unexpected convection to the area at times throughout the week. Will need to keep an eye on the upper midwest/Ohio Valley area. Unsettled weather will return Sunday with showers and thunderstorms especially in the south and west. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK/SH NEAR TERM...KK SHORT TERM...PW LONG TERM...PW AVIATION...KK/SH
Hazardous weather outlook, Jul 26, 2:01 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 201 PM EDT Mon Jul 26 2021 NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>044-507-508-271815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 201 PM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected for this afternoon and tonight. Localized flooding and damaging winds are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ004>006-VAZ032>035-043>047-058-059-271815- Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 201 PM EDT Mon Jul 26 2021 ...SEVERE THUNDERSTORM WATCH 392 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional showers and thunderstorms are expected on Tuesday. Localized flooding and damaging winds are possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PW
In the hours before
Special weather statement, Jul 26, 5:01 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
501 PM EDT Mon Jul 26 2021
VAZ019-023-024-034-035-262200-
Botetourt-Amherst-Bedford-Rockbridge-Alleghany-
501 PM EDT Mon Jul 26 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EAST CENTRAL ALLEGHANY AND SOUTHERN ROCKBRIDGE COUNTIES IN WEST
CENTRAL VIRGINIA...NORTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL
VIRGINIA...NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA AND
NORTHWESTERN AMHERST COUNTIES IN CENTRAL VIRGINIA...THE CITY OF BUENA
VISTA AND THE CITY OF LEXINGTON...
At 501 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Forks Of Buffalo to near Glasgow to near
Collierstown. Movement was southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Forks Of Buffalo...
Big Island...
Collierstown...
and Iron Gate.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3753 7907 3752 7940 3755 7968 3783 7980
3781 7951 3780 7924
TIME...MOT...LOC 2101Z 331DEG 16KT 3770 7918 3770 7948 3775 7967
RABLocal storm report, Jul 26, 5:31 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 3 ESE BOCOCK 37.35N 79.06W
07/26/2021 CAMPBELL VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW DOWN ONE TREE ALONG
THE 500 BLOCK OF EASTBROOK ROAD.
&&
PWLocal storm report, Jul 26, 5:34 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG 3 SSW DILLWYN 37.49N 78.47W
07/26/2021 BUCKINGHAM VA LAW ENFORCEMENT
TWO REPORTS OF A TREE DOWN NEAR THE
INTERSECTION OF GIESEKE ROAD AND JAMES
MADISON HIGHWAY. TIME ESTIMATED BY RADAR.
&&Special weather statement, Jul 26, 5:45 PM EDT, 9 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 545 PM EDT Mon Jul 26 2021 VAZ009-262215- Smyth- 545 PM EDT Mon Jul 26 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SMYTH COUNTY... At 544 PM EDT, a strong thunderstorm was located over Hungry Mother State Park, or near Marion, moving southeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Marion... Mount Rogers National Recreation Area... Adwolf... Hungry Mother State Park... Broadford... Atkins... and Thomas Bridge. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3689 8172 3696 8161 3687 8136 3672 8154 TIME...MOT...LOC 2144Z 295DEG 15KT 3688 8158 RAB
Local storm report, Jul 26, 5:50 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 4 WSW GRAYSONTOWN 37.02N 80.62W
07/26/2021 PULASKI VA LAW ENFORCEMENT
TREES DOWN ALONG LITTLE RIVER DAM ROAD. TIME
ESTIMATED BY RADAR.
&&Special weather statement, Jul 26, 5:54 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 554 PM EDT Mon Jul 26 2021 VAZ010-011-013-WVZ042-262245- Giles-Pulaski-Bland-Mercer- 554 PM EDT Mon Jul 26 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PULASKI...SOUTHWESTERN GILES...NORTHEASTERN BLAND AND SOUTHEASTERN MERCER COUNTIES... At 554 PM EDT, a strong thunderstorm was located over Chapel, or 8 miles west of Narrows, moving south at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Oakvale... Glen Lyn... Long Spur... Mechanicsburg... Willowton... Chapel... and White Gate. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3736 8106 3737 8084 3708 8082 3708 8111 TIME...MOT...LOC 2154Z 359DEG 14KT 3729 8096 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:01 PM EDT | Special Weather Statement | RNK | Buckingham | 29 min |
| Jul 25, 9:06 PM EDT | Special Weather Statement | RNK | Floyd | 24 min |
| Jul 26, 12:15 PM EDT | Special Weather Statement | RNK | Giles | 30 min |
| Jul 26, 12:22 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 23 min |
| Jul 26, 12:27 PM EDT | Special Weather Statement | RNK | Botetourt | 33 min |
| Jul 26, 12:42 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 48 min |
| Jul 26, 1:02 PM EDT | Special Weather Statement | RNK | Bedford, City of Roanoke, City of Salem | 43 min |
| Jul 26, 1:07 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke | 68 min |
| Jul 26, 1:38 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Jul 26, 1:45 PM EDT | Special Weather Statement | RNK | Craig, Roanoke, City of Roanoke, City of Salem | 30 min |
| Jul 26, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 49 min |
| Jul 26, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 39 min |
| Jul 26, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 38 min |
| Jul 26, 2:10 PM EDT | Special Weather Statement | RNK | Patrick | 50 min |
| Jul 26, 2:19 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 41 min |
| Jul 26, 2:44 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 61 min |
| Jul 26, 3:00 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Jul 26, 3:10 PM EDT | Special Weather Statement | RNK | Campbell | 50 min |
| Jul 26, 3:41 PM EDT | Areal Flood Advisory | RNK | Campbell | 3 hr |
| Jul 26, 3:45 PM EDT | Special Weather Statement | RNK | Franklin, City of Martinsville | 60 min |
| Jul 26, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 56 min |
| Jul 26, 3:54 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 51 min |
| Jul 26, 4:00 PM EDT | Special Weather Statement | RNK | Appomattox | 60 min |
| Jul 26, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 55 min |
| Jul 26, 4:13 PM EDT | Special Weather Statement | RNK | City of Radford | 47 min |
| Jul 26, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 56 min |
| Jul 26, 4:32 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell | 47 min |
| Jul 26, 4:34 PM EDT | Areal Flood Advisory | RNK | Rockbridge, City of Lexington | 3 hr |
| Jul 26, 4:36 PM EDT | Special Weather Statement | RNK | Floyd | 54 min |
| Jul 26, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 33 min |
| Jul 26, 5:01 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista, City of Lexington | 59 min |
| Jul 26, 5:10 PM EDT | Flash Flood Warning | RNK | Appomattox, Campbell | 3 hr |
| Jul 26, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski | 65 min |
| Jul 26, 5:44 PM EDT | Areal Flood Advisory | RNK | Rockbridge | 3 hr |
| Jul 26, 5:45 PM EDT | Special Weather Statement | RNK | Smyth | 30 min |
| Jul 26, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 55 min |
| Jul 26, 6:18 PM EDT | Special Weather Statement | RNK | Wythe, City of Galax | 27 min |
| Jul 26, 6:33 PM EDT | Special Weather Statement | RNK | Botetourt | 57 min |
| Jul 26, 6:37 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 53 min |
| Jul 26, 6:41 PM EDT | Special Weather Statement | RNK | Craig | 34 min |
| Jul 26, 6:50 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 40 min |
| Jul 26, 7:02 PM EDT | Special Weather Statement | RNK | Craig | 28 min |
| Jul 26, 7:12 PM EDT | Special Weather Statement | RNK | City of Galax | 63 min |
| Jul 26, 7:24 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 40 min |
| Jul 26, 7:28 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Roanoke | 3 hr |
| Jul 26, 1:14 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 31 min |
| Jul 26, 1:24 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Stokes, Surry, Watauga, Wilkes, Yadkin | 66 min |
| Jul 26, 2:34 PM EDT | Special Weather Statement | RNK | Yadkin | 41 min |
| Jul 26, 3:34 PM EDT | Special Weather Statement | RNK | Stokes | 56 min |
| Jul 26, 7:08 PM EDT | Special Weather Statement | RNK | Caswell | 52 min |
| Jul 26, 11:47 AM EDT | Special Weather Statement | RNK | Summers | 43 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.